Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 24, NWS Brownsville, TX

September 8, 2008Starr County, Texas

NWS Brownsville, TX issued this flash flood warning at Sep 8, 2008, 2:12 PM CDT for Starr County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2008, 2:12 PM CDT (19:12 UTC)
Expired
Sep 8, 2008, 3:15 PM CDT
In force
63 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Starr County, TX

The radar

The Brownsville radar (KBRO), 160 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 7.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2008-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2237 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2008-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2237 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
598 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 081912
FFWBRO
TXC427-082015-
/O.NEW.KBRO.FF.W.0024.080908T1912Z-080908T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
212 PM CDT MON SEP 8 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN STARR COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  ROSITA.
  ROMA.
  RIO GRANDE CITY.
  FALCON DAM.
  EL SAUZ.


* UNTIL 315 PM CDT

* AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  TORRENTIAL RAIN OF THREE INCHES PER HOUR FROM A THUNDERSTORM OVER
  RIO GRANDE CITY...MOVING NORTHWEST AT 15 MPH.

* THE THUNDERSTORM WITH TORRENTIAL RAIN WILL BE NEAR...
  LA PUERTA...GARCIASVILLE.
  ESCOBARES.
  SALINENO...FALCON HEIGHTS.

EXCESSIVE RUNOFF WILL CAUSE FLOODING OF SMALL ARROYOS AND STREAMS...
AND SOME COUNTRY ROADS. FARMLAND ALONG STREAM BANKS WILL BE
INUNDATED. MOVE TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
MOVE TO HIGHER GROUND.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2671 9896 2637 9864 2629 9873 2630 9877
      2632 9876 2633 9880 2637 9882 2636 9891
      2639 9894 2638 9895 2638 9897 2640 9898
      2640 9901 2647 9911 2650 9911 2655 9916

$$

61
1 follow-up statement
000 
WGUS74 KBRO 082015
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
315 PM CDT MON SEP 8 2008

TXC427-082025-
/O.EXP.KBRO.FF.W.0024.000000T0000Z-080908T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STARR-
315 PM CDT MON SEP 8 2008

...THE FLASH FLOOD WARNING HAS EXPIRED IN WESTERN STARR COUNTY...

THOUGH THE FLASH FLOOD WARNING HAS EXPIRED...THERE MAY BE POCKETS OF
HIGH STANDING WATER ESPECIALLY IN POOR DRAINAGE AREAS. IF
ENCOUNTERING WATERS OF UNKNOWN DEPTH...DO NOT ATTEMPT TO CROSS THEM
BY FOOT OR BY AUTOMOBILE.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2671 9896 2637 9864 2629 9873 2630 9877
      2632 9876 2633 9880 2637 9882 2636 9891
      2639 9894 2638 9895 2638 9897 2640 9898
      2640 9901 2647 9911 2650 9911 2655 9916

$$

61

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 1:45 PM CDT, 27 minutes earlier.

Area forecast discussion, Sep 8, 1:45 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
145 PM CDT MON SEP 8 2008

.DISCUSSION...SHOWERS AND THUNDERSTORMS ARE CONTINUING TO DEVELOP
OVER DEEP SOUTH TEXAS AND SLOWLY MOVING NORTHWEST.  SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO INCREASE ON TUESDAY AS A MOISTURE
INFLUX MOVES IN FROM THE GULF.  MAXIMUM TEMPERATURES WILL NOT BE
QUITE AS WARM TODAY AND AGAIN ON TUESDAY DUE TO INCREASED CLOUD
COVER. BRO SOUNDING THIS MORNING SHOWED A PRECIP WATER OF 2.22 AND A
K-INDEX OF 31. AT THE PRESENT FORECAST TRACK OF HURRICANE IKE DEEP
SOUTH TEXAS SHOULD BE IN THE DRY PORTION OF THE HURRICANE.  DRIER
AND MORE STABLE AIR WILL BE THE RULE FOR DEEP SOUTH TEXAS WEDNESDAY
INTO THE WEEKEND. TEMPERATURES WILL BE ABOVE NORMAL AT THE END OF
THE WEEK.
&&

.MARINE...BUOY020 REPORTS LIGHT TO MODERATE EAST WINDS AND SEAS OF
THREE TO FOUR FEET EARLY THIS AFTERNOON. SEAS HAVE INCREASED
SLIGHTLY DUE TO DISTURBED WEATHER SOUTH OF THE AREA. LOW PRESSURE IN
THE BAY OF CAMPECHE...EXTENDING NORTH AS AN INVERTED TROUGH OF LOW
PRESSURE ALONG THE NORTHEAST MEXICAN COAST...IS CAUSING SHOWERS AND
THUNDERSTORMS...SOME OF WHICH ARE MOVING INTO THE MARINE AREAS AND
EVEN INLAND TOWARD THE RIO GRANDE. OTHERWISE...IKE WILL MOVE INTO
THE GULF AS A STORM FROM CUBA TUESDAY EVENING...WITH INCREASING
SWELLS ARRIVING ALONG THE LOWER TEXAS COAST BY THURSDAY. SWELLS
COULD EVENTUALLY BUILD TO 10 FEET OR MORE OFFSHORE BY FRIDAY.
COASTAL FLOOD AND HIGH SURF CONDITIONS WILL BE MONITORED...WITH
SMALL CRAFT ADVISORIES ALSO LIKELY LATER THIS WEEK. ADJUSTED THE
GRIDS A BIT FOR THE TIMING AND HEIGHT OF SWELLS LATER IN THE
FORECAST. MAY HAVE TO HANG ON TO HIGHER SEAS A BIT LATER IF IKE
CHURNS IN THE GULF LONGER.
&&

.AVIATION...EXPECTING A CONTINUED MIX OF CLOUDS AND SUN TODAY WITH
GULF SHOWERS MOVING INLAND OVER THE LOCAL AIRPORTS AND INLAND.
EMBEDDED THUNDERSTORMS ARE NOTED AS WELL. SOME LOCALLY HEAVY
DOWNPOURS LIKELY. WILL SEE MVFR CEILINGS AND VISIBILITIES IN THE
HEAVIER CONVECTION THROUGH THE DAY. CURRENT STORM MOTION IS ROUGHLY
NORTHWEST AT 15 MPH. FLIGHTS MAY HAVE TO DODGE AROUND SOME OF THE
STRONGER STORMS. CONDITIONS WILL IMPROVE THIS EVENING...BUT SHOWERS
WILL PERSIST.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  89  79  90 /  30  50  20  20
BROWNSVILLE          77  90  77  92 /  30  50  20  30
HARLINGEN            77  92  77  93 /  30  50  20  30
MCALLEN              78  93  79  95 /  30  50  20  30
RIO GRANDE CITY      77  95  77  93 /  30  40  40  30
SOUTH PADRE ISLAND   79  89  80  91 /  30  50  20  20
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

GRIDS/PUBLIC...65
AVIATION/MARINE...54
MESO...MARTINEZ
Hazardous weather outlook, Sep 8, 5:55 AM CDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
555 AM CDT MON SEP 8 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-091100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
555 AM CDT MON SEP 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS ARE EXPECTED TO SPREAD
EAST TO WEST ACROSS THE LOWER AND MIDDLE RIO GRANDE VALLEY TODAY AND
INTO THE WESTERN HALF OF DEEP SOUTH TEXAS LATE THIS AFTERNOON AND
OVERNIGHT. LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS IS
POSSIBLE WHWN RAINFALL RATES NEAR OR EXCEED TWO INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED TO REDEVELOP ON TUESDAY
ONCE AGAIN. LOCALIZED FLOODING WILL BE THE MAIN THREAT.

THE CURRENT FORECAST TRACK OF HURRICANE IKE TAKES THE STORM ACROSS
CUBA TODAY AND TUESDAY...EMERGING INTO THE SOUTHEAST GULF OF MEXICO
BETWEEN FLORIDA AND THE YUCATAN PENINSULA TUESDAY NIGHT INTO EARLY
WEDNESDAY MORNING AS A MUCH WEAKER TROPICAL CYCLONE. IKE IS THEN
ANTICIPATED TO REGAIN STRENGTH AS HE APPROACHES THE NORTHWESTERN
GULF OF MEXICO ON FRIDAY. A CONSENSUS OF THE WAVE MODELS SHOWS
EASTERLY SWELLS FROM IKE REACHING THE LOWER TEXAS COAST BY WEDNESDAY
EVENING. BASED ON THE WAVE MODELS AND THE CURRENT TRACK AND
INTENSITY FORECAST OF IKE...SEAS WILL BUILD SLOWLY...REACHING ABOUT
SIX FEET OFFSHORE BY THURSDAY AFTERNOON...THEN BUILDING TO BETWEEN 6
AND 10 FEET BY FRIDAY AFTERNOON. SWELLS COULD BUILD TO BETWEEN 10
AND 12 FEET BY FRIDAY NIGHT BEFORE BEGINNING TO DECREASE OVER THE
WEEKEND...GIVEN IKES CURRENT TRACK AND STRENGTH.

ALTHOUGH IKE IS CURRENTLY PROJECTED TO MOVE NORTHWEST OVER THE
CENTRAL GULF OF MEXICO...THE FORECAST TRACK AND INTENSITY OF IKE
COULD CHANGE...AND LOCAL SWELL AND BEACH CONDITIONS WOULD BE
AFFECTED CORRESPONDINGLY. MARINERS AND BEACH GOERS SHOULD MONITOR
CONDITIONS AND FORECASTS FREQUENTLY FOR UPDATES.

A NUMBER OF HAZARDS WILL DEVELOP DUE TO THE HIGH SWELLS FROM IKE.
THESE INCLUDE HIGH SURF...HIGH RIP CURRENT RISK...AND COASTAL
FLOODING.

HIGH SURF WILL POSE A THREAT TO LIFE AND PROPERTY. LARGE WAVES ARE
EXPECTED TO BREAK FROM THE EAST IN THE SURF ZONE FROM LATE WEDNESDAY
THROUGH NEXT WEEKEND. HIGH SURF CAN ERODE BEACHES...MOVE LARGE LOGS
AND WASH OVER JETTIES...AND IS PARTICULARLY DANGEROUS TO PEOPLE IN
THE SURF ZONE DUE TO RIP CURRENTS AND STRONG UNDERTOWS.

DUE TO THE BUILDING SEAS...RIP CURRENT RISK WILL INCREASE TO HIGH AS
EARLY AS LATE WEDNESDAY...AND WILL CONTINUE INTO NEXT WEEKEND. RIP
CURRENTS ARE LIFE THREATENING TO ANYONE ENTERING THE SURF. PLEASE
GO TO THE WED SITE HTTP://RIPCURRENTS.NOAA.GOV FOR MORE INFORMATION
ON RIP CURRENTS.

HIGH SURF WILL ALSO MAKE COASTAL FLOODING POSSIBLE ALONG THE LOWER
TEXAS COASTLINE. HIGH TIDES LATER THIS WEEK ARE FORECAST TO BE FROM
1.5 TO 2 FEET ABOVE MEAN LOWER LOW WATER. BEACH FLOODING CAN OCCUR
WHEN TIDES REACH 3 FEET ABOVE MEAN LOWER LOW WATER. THEREFORE...
COASTAL FLOODING IS LIKELY. WATER COULD FLOOD THE BEACH UP TO THE
DUNES AND BEACH ACCESS ROADS...EVEN REACHING MAIN ROADS ALONG THE
BEACH.

DRIVING ALONG AREA BEACHES IS DISCOURAGED FROM THURSDAY THROUGH
NEXT WEEKEND DUE TO THE POTENTIAL HIGH WATERLINES AND ROUGH SURF.
IF YOU BECOME STRANDED...LEAVE YOUR VEHICLE AND SEEK SAFETY ON
HIGHER GROUND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

54

In the hours before

Special weather statement, Sep 8, 10:10 AM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1010 AM CDT MON SEP 8 2008

TXZ250>257-081715-
BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-INLAND CAMERON-
COASTAL WILLACY-COASTAL CAMERON-
INCLUDING THE CITIES OF...FALFURRIAS...SARITA...RIO GRANDE CITY...
ROMA...MCALLEN...EDINBURG...PHARR...MISSION...WESLACO...
RAYMONDVILLE...BROWNSVILLE...HARLINGEN...PORT MANSFIELD...
PORT ISABEL...SOUTH PADRE ISLAND...LAGUNA HEIGHTS...LAGUNA VISTA
1010 AM CDT MON SEP 8 2008

...THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL THROUGH THE DAY...

UNSETTLED WEATHER IN THE SOUTHWEST GULF IS RESULTING IN THE STEADY
DEVELOPMENT AND MOVEMENT OF SHOWERS AND THUNDERSTORMS INTO THE
LOCAL MARINE AND COASTAL AREAS. THE STORMS ARE MOVING NORTHWEST AT
AROUND 15 MPH. ALTHOUGH THE STORMS ARE MOVING ALONG AT A GOOD CLIP...
OCCASIONAL HEAVY RAIN AND TRAINING COULD RESULT IN LOCALIZED FLOODING.
THIS WILL BE ESPECIALLY TRUE IN URBAN AREAS WHERE DRAINAGE CAPABILITY
CAN BE QUICKLY OVERWHELMED. SO FAR...RAINFALL RATES OF UP TO AN INCH
AN HOUR HAVE BEEN NOTED BY RADAR ESTIMATION...BUT HEAVIER AMOUNTS ARE
POSSIBLE LATER TODAY.

54/65

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 11:31 AM CDTAreal Flood AdvisoryBROWillacy104 min
Sep 8, 12:53 PM CDTAreal Flood AdvisoryBROHidalgo12 min
Sep 8, 1:02 PM CDTAreal Flood AdvisoryBROHidalgo58 min
Sep 8, 1:24 PM CDTAreal Flood AdvisoryBROStarr96 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.